Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 79, NWS Great Falls, MT

July 29, 2013Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 29, 2013, 12:56 AM MDT for Blaine County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2013, 12:56 AM MDT (06:56 UTC)
Expired
Jul 29, 2013, 1:45 AM MDT
In force
49 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 145 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS55 KTFX 290656
SVRTFX
MTC005-290745-
/O.NEW.KTFX.SV.W.0079.130729T0656Z-130729T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1256 AM MDT MON JUL 29 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 145 AM MDT

* AT 1248 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF CHINOOK...MOVING EAST AT 35
  MPH.

* LOCATIONS IN THE WARNING INCLUDE FORT BELKNAP AND HARLEM.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&


LAT...LON 4843 10840 4833 10840 4833 10841 4827 10914
      4847 10921 4865 10838 4850 10833 4843 10834
TIME...MOT...LOC 0656Z 260DEG 29KT 4840 10905

$$

WARANAUSKAS
1 follow-up statement
051 
WWUS55 KTFX 290723
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
123 AM MDT MON JUL 29 2013

MTC005-290745-
/O.CON.KTFX.SV.W.0079.000000T0000Z-130729T0745Z/
BLAINE MT-
123 AM MDT MON JUL 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM MDT
FOR CENTRAL BLAINE COUNTY...

AT 118 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF FORT BELKNAP...OR 23 MILES SOUTHEAST OF
CHINOOK...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN BLAINE COUNTY AT 140 AM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4843 10840 4833 10840 4833 10841 4827 10914
      4847 10921 4865 10838 4850 10833 4843 10834
TIME...MOT...LOC 0723Z 267DEG 39KT 4838 10875

$$

WARANAUSKAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:50 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 28, 10:50 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MDT Sun Jul 28 2013

UPDATED AVIATION SECTION

.DISCUSSION...
An update for minor changes to the forecast. After a fairly active
evening with strong to severe thunderstorms over north central
and central Montana, the storms have quieted down. A storm with
heavy rain persists over the hi- line near Cut Bank, otherwise
lighter showers and some thunderstorms exist over central and
southwest Montana. A surge of moisture is expected to drop south
from Alberta overnight. Along with a weak upper level disturbance,
additional precipitation is expected - mainly over the hi-line. The
HRRR and RUC do indicate nocturnal precipitation/thunderstorms. As
a result, have bumped the pops over north central Montana
overnight. Other than this, the wind forecast was tweaked in the
period before midnight. Otherwise, no changes to the forecast. db

&&

.AVIATION...
UPDATED 0450Z.
The airmass remains somewhat unstable and showers and thunderstorms
continue to develop. Convective activity should continue overnight
as a weak cold front pushes south out of Canada and will bring an
influx of moisture with it. Areas of low clouds and rain may develop
behind the front, mainly across the Hi-Line. VFR conditions prevail
with MVFR conditions in the vicinity of thunderstorms. Increasing
MVFR conditions are possible after 08z associated with rain showers.

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT Sun Jul 28 2013/

Tonight through Tuesday...Not much change in the weather can be
expected in the short term period. An upper level low over Central
Alberta/Saskatchewan will remain quasi-stationary through Monday
night before an upper ridge builds over the Pacific Northwest and
Northern Rockies causing the low to accelerate east. Montana will
remain under a generally moist and somewhat unstable southwest to
westerly flow aloft through the short term for scattered showers
and thunderstorms each day. At this time there is nothing to
indicate that storms will become severe but they will become
increasingly moist as precipitable water levels increase across
the region and could bring locally heavy rain and possible
flooding concerns. Temperatures will remain near seasonable levels
each day. mpj

Tuesday Night through Sunday...Medium range forecast models
generally agree on the overall solution through most of the
period, only slightly disagreeing for the upcoming weekend. A weak
upper level ridge of high pressure will remain centered over
western Montana Tuesday night. However, weak disturbances moving
through the ridge will generally keep a slight chance of showers
and thunderstorms over the area. An upper level low pressure area
over the Pacific Northwest coast will then gradually move onshore
and across the Pacific Northwest Wednesday through Friday,
shifting the flow aloft to a more moist and unstable southwesterly
one. Disturbances ejecting from the upper low will move through
the flow and over the area, which the models reflect in higher
precipitation amounts over the area. Have therefore increased the
chances for precipitation during this period, especially so in the
mountains and over the plains of north central/central Montana.
This is due to the fact that the models tend to keep winds
easterly over the plains as surface high pressure remains east of
the area. These easterly winds will advect surface moisture into
the plains areas and move the moisture up the slopes of the Rocky
Mountain Front, making for efficient generation of precipitation.
The unstable flow aloft will also keep at least a slight chance of
thunderstorms around as well through the period, but the increased
chance of wet thunderstorms will help limit new fire starts due to
lightning strikes. Temperatures on Wednesday will warm to a few
degrees below seasonal averages, but the disturbances and
resulting precipitation will help keep high temperatures 5 to 10
degrees below average for this period. The high pressure ridge
will then rebuild into the state from the south for the weekend,
causing the upper low to retrograde back towards the Pacific
Northwest coast. This will decrease the chance of precipitation
and allow temperatures to warm back closer to normal by Sunday.
The only discrepancy is that the ECMWF model is a bit faster than
the GFS/GEM models in rebuilding this ridge, which would mean a
bit quicker of a warm up. Will monitor this situation over the
next few days and make adjustments accordingly. Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  74  51  78 /  40  30  20  20
CTB  48  68  47  72 /  40  20  20  20
HLN  54  79  53  83 /  30  20  10  30
BZN  48  80  48  83 /  30  30  20  20
WEY  36  74  38  74 /  30  20  20  20
DLN  47  81  47  83 /  20  10  10  20
HVR  52  73  51  74 /  40  30  30  30
LWT  51  71  50  75 /  50  50  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 28, 4:47 AM MDT, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 AM MDT SUN JUL 28 2013

MTZ008>015-044>055-291100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
447 AM MDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN SOUTHWEST MONTANA AND
ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON AND SPREAD INTO
CENTRAL MONTANA THIS EVENING. WIND GUSTS AROUND 40 TO 45 MPH AND
SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SHIFT TO COOLER AND WETTER CONDITIONS IS EXPECTED
FOR THE LATTER HALF OF THIS WEEK AS A PACIFIC WEATHER SYSTEM
BRINGS IN WIDESPREAD MOISTURE...RESULTING IN SEVERAL PERIODS OF
SHOWERS AND THUNDERSTORMS FROM WEDNESDAY EVENING THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 11:54 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1154 PM MDT SUN JUL 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND GST     1 S RUDYARD             48.55N 110.55W
07/28/2013  M50 MPH          HILL               MT   MESONET

            50 MPH THUNDERSTORM WIND GUST REPORTED AT AUTOMATED
            SITE NEAR RUDYARD AT 1058 PM MDT.

&&

COULSTON
Local storm report, Jul 28, 11:56 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 PM MDT SUN JUL 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND GST     12 S RUDYARD            48.39N 110.54W
07/28/2013  M50 MPH          HILL               MT   MESONET

            50 MPH THUNDERSTORM WIND GUST REPORTED AT AUTOMATED
            SITE ABOUT 12 MILES SOUTH OF RUDYARD AT 1111 PM MDT.

&&

COULSTON
Local storm report, Jul 28, 11:59 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1159 PM MDT SUN JUL 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     2 E INVERNESS           48.55N 110.65W
07/28/2013  M54 MPH          HILL               MT   DEPT OF HIGHWAYS

            54 MPH THUNDERSTORM WIND GUST REPORTED AT INVERNESS MT
            DOT AUTOMATED SITE AT 1046 PM MDT.

&&

COULSTON
Special weather statement, Jul 29, 12:14 AM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1214 AM MDT MON JUL 29 2013

MTZ011-013-047-290700-
BLAINE MT-CHOUTEAU MT-HILL MT-
1214 AM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...EXTREME
NORTHEASTERN CHOUTEAU AND SOUTHERN BLAINE COUNTIES UNTIL 100 AM
MDT...

AT 1206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF BOX ELDER...OR 18 MILES SOUTH
OF HAVRE...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LLOYD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4845 10860 4801 10871 4816 10975 4857 10956
TIME...MOT...LOC 0614Z 277DEG 45KT 4827 10952

WARANAUSKAS
Special weather statement, Jul 29, 12:19 AM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1219 AM MDT MON JUL 29 2013

MTZ013-290700-
CHOUTEAU MT-
1219 AM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHOUTEAU COUNTY UNTIL 100
AM MDT...

AT 1212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BIG SANDY...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL CHOUTEAU COUNTY...
  RURAL EASTERN CHOUTEAU COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4809 10964 4782 11001 4805 11036 4821 11014
TIME...MOT...LOC 0619Z 309DEG 20KT 4805 11022

WARANAUSKAS
Special weather statement, Jul 29, 12:32 AM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1232 AM MDT MON JUL 29 2013

MTZ014-052-053-290715-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
1232 AM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 115 AM
MDT...

AT 1225 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BOULDER...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CLANCY...
   MONTANA CITY...
   WINSTON...

THIS STORM WILL LIKELY REMAIN SOUTH AND EAST OF HELENA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4672 11164 4641 11132 4618 11198 4641 11218
TIME...MOT...LOC 0631Z 235DEG 21KT 4635 11195

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:03 PM MDTSpecial Weather StatementTFXFergus42 min
Jul 28, 7:21 PM MDTSevere Thunderstorm WarningTFXFergus24 min
Jul 28, 7:45 PM MDTSevere Thunderstorm WarningTFXGlacier45 min
Jul 28, 9:39 PM MDTSpecial Weather StatementTFXLiberty51 min
Jul 28, 10:22 PM MDTSpecial Weather StatementTFXHill38 min
Jul 28, 10:37 PM MDTSpecial Weather StatementTFXLiberty38 min
Jul 28, 11:17 PM MDTSpecial Weather StatementTFXChouteau43 min
Jul 28, 11:19 PM MDTSpecial Weather StatementTFXHill41 min
Jul 29, 12:14 AM MDTSpecial Weather StatementTFXBlaine46 min
Jul 29, 12:19 AM MDTSpecial Weather StatementTFXChouteau41 min
Jul 29, 12:32 AM MDTSpecial Weather StatementTFXBroadwater43 min
Jul 29, 1:43 AM MDTSevere Thunderstorm WarningTFXBlaine32 min
Jul 29, 1:49 AM MDTSpecial Weather StatementTFXJudith Basin56 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.